I have heard of all the bad side effects you feel when you try to get off even if you do it gradually under a doctors care. I am on three hundred milligrams per day and I feel like a zombie. I have no energy and I have ringing in my ears
How many years can you stay on Effexor. I have been on it for nine years and I'm worried to get off?
Question posted by Roxanne koush on 13 Feb 2017
Last updated on 7 March 2018 by GinaGirl
Hello! I'm new to this group but I've been on Effexor 37.5mg once daily since September 2006 mainly to relieve symptoms of Irritable Bowel Syndrome and Depression. Effexor has worked great for both. I tried to get myself off of Effexor a few years ago and took St. John's Wort instead. I was lucky not to have any withdrawal symptoms. However, the depression returned. I couldn't handle my drastic mood downs and returned to Effexor. Physicians do say that it does take a while for Effexor to get out of your system and you must wean yourself off of it, which I did. They also say that once you do get off it for good and you have to return to it, it may not work again. That didn't happen with me. I just discovered that Effexor raised my blood pressure and cholesterol. Now I have to decide if I should stop Effexor altogether. If not for that I wouldn't stop Effexor. I'm not sure what to do because I don't want to get badly depressed again. I've had no success with other anti-depressants.
I agree with Jamie - maybe your dose just needs to be lowered a bit. Some people are able to stay on the same anti-depressant for years, keeping them balanced. Some of us are not that fortunate. I would definitely try lowering the dose first with your doctor's input and approval of course. It is very important that if you go this course that you keep in close contact with your doctor as to how you are feeling. He may need to tweak things a bit! Hope this is helpful and I sure hope you get to feeling better!
Hi Roxanne, have you spoken to your Psychiatrist about this? It seems like you have lacked proper guidance and your dose has been run up too high. A cure or relief is NOT feeling like an exhausted zombie with shocking tinnitus. At this stage you should be discussing future directions with your doctor like switching to a different medication or adding one but using both at reduced dosages. Everytime my SSRI's were changed, even to SNRI's, it was always done abruptly; "stop this, start that" and more benzos than I can count (mostly Clonazepam and Alprazolam. Fortunately I have never had an issue quitting benzos which is something of a major blessing compared to some stories I've read. As for SSRI's and such these days I tend to prefer the older weaker tricyclic type SRI's (Serotonin Reuptake inhibitors - no selectivity) and somewhat paradoxically a serotonin inhibitor.
With all due respect to WildcatVet who never seems to have problems weaning off these medications, or when going from one med to another (which is great for her!) - I am so glad you have no problem with it, WidlcatVet!
But, in so many other people, that is not possible, including me. In my case, I had terrible side effects while taking Effexor. I had much worse side effects while weaning off of it! I am not a newcomer to antidepressants. I have taken them for many years.
Effexor was one of the worst antidepressants I ever took and weaning off was miserable! I had so many side effects, I thought I was going crazy! Being on it was miserable, getting off of it was a veritable nightmare! I had headaches, dizziness, brain zaps, whooshing in my head, tinnitus, nausea, dizziness, flashes in front of my eyes and more, It was so bad that I had to take another antidepressant to help me to wean off of the terrible side effects of coming off of effexor! Then the side effects continued in spite of augmenting with another AD. But the other AD helped to lessen the withdrawal syndrome cause by the effexor.
I wish that people would be forewarned about this antidepressant before they ever start on it. It seems to be more of a problem for many people than it is to be effective without paying a price, either early on or long term. Please, people, do your homework and know what you might be getting into, so you can make an informed decision before making the decision to put yourself through this process!!! Good for those who have positive results, although the statistics are against this outcome for most. Unfortunately for the majority of the population, it isn't the magic pill we all hope for. For those who are actually helped, my hat is off to you. I will never take it again as long as I live.
Hi, Roxanne! Be aware that tapering off Effexor can be uneventful for most people. I took Effexor for over 10 years and tapered off over 2 weeks with absolutely no discontinuation syndrome. You hear only of the bad effects because people who discontinue with no ill effects don't write in about it.
Best regards and good luck to you.
I took Effexor XR for nearly 30 years. Was difficult to wean off but I did it last April and I am very happy I did.
You are on the maximum dose. If you want off due to the side effects you are having, maybe a lower dose may work? Could be something to talk to your doctor about.
I am glad that you are aware of the withdrawals of Effexor. Some people have found taking Prozac helped with the transition off of Effexor. I had to come off of it, no fun. You just have to stay strong and know that the withdrawal side effects will not last forever.
Hope you will soon have better days.
- Effexor information for Healthcare Professionals (includes dosage details)
- Side effects of Effexor (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.